Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

My potassium is up..

CRashster
CRashster Member Posts: 241

my egfr is 40, down from 49 and my GP is on vacation. Life is good. I've been instructed if I have "muscle issues" to go to the ER.

Comments

  • icemantoo
    icemantoo Member Posts: 3,358 **
    edited June 2017 #2
    Nephrologist

    CR,

     

    With a GFR of 40 I would suggest seeing a Nephrologist.  Your Kidney issues while negatively effected by the loss of a Kidney are also negatively effected by other issues such as weight, diaetes and blood pressure.

     

     

    Icemantoo

  • pamstayner
    pamstayner Member Posts: 111
    edited June 2017 #3
    What "muscle issues" do we have to look out for?

    I snickered a bit... You said your GP is on vacation... and life is good.  I sure hope the last three words stay like that.  You said your potassium is high... mine just tanked for two months, in the low 2's and so I gotta take potassium pills... except even if cut into quarters they will not slide down my throat.... after what... 60 plus years, they cannot come up with a potassium pill that is small, smooth and easy to get down?  And to think, we've been to the moon and back !! surely somebody can fix the outside of a pill ! ! !

    The liquid potassium they want me to take is not intoleratable. (is that a word?) But I think I will eat of LOT of dark green weedy foods to get it back... that and a ton of banannas and potatoes with skin.

    But to get back to your "muscle issues"  what do you mean by that?

    Pam

     

  • CRashster
    CRashster Member Posts: 241
    edited June 2017 #4
    I don't know

    Thats what they said. I've always gotten muscle cramps, but I don't think I'll go to the ER for muscle cramps. I was probably a bit dehydrated, which didn't help. I'm just going to lay off the supplements and start pounding water. Hopefully, when I go back next week, my levels will be better.

  • Jan4you
    Jan4you Member Posts: 1,327
    I would suggest you call the

    I would suggest you call the Triage RN who takes inquries for your GP. Even if your GP is gone, he/she has a backup person. The RN can also let you know what to do. She also can consult the back up doctor. 

    Let us know how you are doing. 

    Hugs, Jan

  • Steve.Adam
    Steve.Adam Member Posts: 463

    What "muscle issues" do we have to look out for?

    I snickered a bit... You said your GP is on vacation... and life is good.  I sure hope the last three words stay like that.  You said your potassium is high... mine just tanked for two months, in the low 2's and so I gotta take potassium pills... except even if cut into quarters they will not slide down my throat.... after what... 60 plus years, they cannot come up with a potassium pill that is small, smooth and easy to get down?  And to think, we've been to the moon and back !! surely somebody can fix the outside of a pill ! ! !

    The liquid potassium they want me to take is not intoleratable. (is that a word?) But I think I will eat of LOT of dark green weedy foods to get it back... that and a ton of banannas and potatoes with skin.

    But to get back to your "muscle issues"  what do you mean by that?

    Pam

     

    Lite salt

    You can buy 'Lite' salt which is 50/50 sodium/potassium (chloride?).

    Steve.

  • Steve.Adam
    Steve.Adam Member Posts: 463
    edited June 2017 #7
    CRashster said:

    I don't know

    Thats what they said. I've always gotten muscle cramps, but I don't think I'll go to the ER for muscle cramps. I was probably a bit dehydrated, which didn't help. I'm just going to lay off the supplements and start pounding water. Hopefully, when I go back next week, my levels will be better.

    Too much water?

    Drinking a lot of water can reduce your electrolytes.

    I don't know how to balance electrolytes by thinking so I just eat and drink when I feel like it, use salt to taste and keep my fingers crossed.  When that stops working I'll try something else.

    Steve.

  • Allochka
    Allochka Member Posts: 974
    Hi,

    Hi,

    how high your potassoum is? Too high can be dangerous to heart.

    At the same time it is very easy to get falsely elevated readings due to problems during blood draw

  • CRashster
    CRashster Member Posts: 241
    7.7

    My potassium was 7.7, which I think is in the dangerous range. They re-checked it and it's now 4.2 which is well within normal. They did not re-check my EGFR.